Hail, Stewart
- When
- May 21, 3:40 PM CST
- Where
- Stewart County, Dover
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.480, -87.830
Pea to nickel size hail fell in Dover.
Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 21, producing a few reports of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 21, producing a few reports of large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 1:20 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 220 PM CDT Sat May 21 2022 .DISCUSSION... For most of the area, today has been pretty great. There is some increasing cloudiness, but most of the area is in the mid to upper 80s. Despite the very summer-like day we are currently having, do expect things to turn a bit sour, especially overnight. I'm going to preface this near-term forecast with models seem to be really struggling handling the evolution of a line currently moving through Western Kentucky and an additional line expected later tonight. This second line is what we have been watching for several days now, with the first line somewhat over-performing thus far. Several CAMs still do not have this line currently moving through western Kentucky, with a couple other models having this line reach us this afternoon to early evening. Nonetheless, models do have this first line quickly losing it punch as it crosses the Tennessee River. As for the second line expected late this evening into the overnight hours, the same story is expected. Our environment, especially once you get east of I-65, just isn't conducive for strong to severe t'storms. Despite a pretty unstable environment, we really do not have a lot of shear and any showers we've seen so far today have quickly dwindled. Additionally, whatever instability we currently have will likely begin to drop after sunset, making the overnight threat even more of a question mark. Bottom line - whether we see one line this afternoon and another late tonight, the strong to severe t'storm threat looks pretty low. If a storm decided to over-perform, it would likely be west of I-65 and result in damaging winds and hail up to an inch. Cold front finally make its way through the area during the daytime hours tomorrow, which will help to keep our high temperatures on the cooler side of things. As things stand, most of the area will see around a 10-15 degree drop in our high temperatures from today versus tomorrow, especially those in the northwest. Showers will slowly exit behind the frontal boundary, but will likely linger across the southeastern portions of the area. Frontal boundary will become stalled just to our south on Monday, allowing some moisture to still reach into our area. Think the northwestern half of the CWA stays dry, but the southeastern half will likely still see scattered showers throughout the day. Warm front begins to return northward on Tuesday, with WAA returning to the area. Beyond Tuesday, things look pretty unsettled Wednesday and Thursday with the evolution of a trough upper-level trough. The frontal boundary will not move through our area until late Thursday / Friday, so expect showers and thunderstorms to be in the forecast for much of Wednesday and Thursday. Right now it looks like an additional 2+" will be possible over this 48 hour span with strong storms certainly possible. Something to keep an eye on over the next few days. More seasonable temps are in store for next week, with highs in the low to mid 70s on Monday and for the second half of the week. Will likely see temps closer to the mid 80s Tuesday and Wednesday given the ample WAA. For those long term planners, things are looking promising at this point for Memorial Day weekend. Medium- range guidance is showing an upper- level ridge developing over the region, which would keep shower/t'storm chances at bay. && .AVIATION... 18Z TAF DISCUSSION. Showers and storms are expected to impact the terminals late this evening and overnight. The confidence in shower and storm timing is low as some models have earlier development impacting BNA/MQY/CKV. VFR cigs will deteriorate to MVFR and possibly IFR at CKV after 06z. SSW winds will be around 10 kts during the afternoon and evening with gusts between 15-20 kts. Winds will veer to the west and then northwest after midnight as a surface front moves through the terminals. Shower and storm coverage will decrease Sunday morning after 12z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 67 75 60 76 61 / 70 70 30 30 20 Clarksville 64 70 57 75 59 / 90 50 10 20 20 Crossville 65 76 58 72 58 / 40 90 60 60 30 Columbia 66 76 59 76 60 / 70 80 30 40 30 Lawrenceburg 67 78 60 76 61 / 60 90 40 40 30 Waverly 65 70 57 76 59 / 80 50 20 20 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Adcock AVIATION........Reagan
Hazardous Weather Outlook National Weather Service Nashville TN 412 PM CDT Sat May 21 2022 TNZ005>011-023>034-056>066-075-077>080-093>095-221000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 412 PM CDT Sat May 21 2022 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Tonight. Scattered thunderstorms are possible late this afternoon through the early overnight hours, especially around and west of the I-65 Corridor. Some of these thunderstorms may be strong to severe, capable of large hail and damaging winds, especially around and north of the I-40 Corridor and around and west of the I-65 Corridor through mid evening hours tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible early Sunday morning, especially west of I-65. Some of the storms may be strong to severe, capable of large hail and damaging winds. The chance for thunderstorms increases Tuesday afternoon through Thursday evening. Some of these storms could be strong. Monitor the latest forecasts for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down JB Wright/Schaper
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Sat May 21 2022
TNZ005-212130-
Stewart TN-
345 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern Stewart
County through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dover and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.
&&
LAT...LON 3666 8785 3663 8785 3663 8780 3651 8782
3641 8803 3642 8804 3645 8806 3647 8805
3649 8806 3652 8804 3656 8803 3668 8807
3668 8802
TIME...MOT...LOC 2045Z 227DEG 11KT 3647 8813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
13The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Pea to nickel size hail fell in Dover.
Penny size hail was reported in Lawrenceburg.
Twitter tSpotter photo showed a tree blown down onto a vehicle on Lake Hill Road.
Trees and power lines were blown down with power outages in Lawrenceburg. The roof of the gymnasium at Lawrence County High School was damaged causing water damage inside the building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034281, 1034010, 1034011, 1034282, 1034012.